Tardive dyskinesia is a neurological disorder consisting of abnormal, involuntary body movements caused by certain medicines. It is usually associated with long-term use of medicines for treating schizophrenia and other psychotic disorders.
Tardive means "late" and dyskinesia means "abnormal movements." It refers to abnormal body movements that occur after a person has been taking a certain medicine for a long period of time. It sometimes starts after the medicine has been discontinued. In the early stages, the movements may be so subtle that neither the person nor the people around him or her notice them. For instance, the person may blink rapidly or lick their lips often. In later stages, the movements become noticeable and may affect the person's physical abilities.
Other types of tardive dyskinesia can occur. In tardive dystonia, there are abnormal contractions of the neck and shoulder muscles. In tardive akathisia, the person feels restless all the time.
Causes and symptoms
It is not altogether certain what causes tardive dyskinesia. The medicines that cause it affect how nerve impulses are transmitted across gaps between nerve cells (synapses). They do this in part by blocking a chemical made by the body called dopamine. After a while, the nerves seem to become hypersensitive to dopamine. Stimulation by even a little bit of dopamine may cause the abnormal movements.
The medicines most commonly associated with tardive dyskinesia include:
- Antipsychotic medicines used to treat schizophrenia and other psychoses. These are also known as neuroleptic medicines.
- Levodopa or L-dopa, which is used to treat Parkinson's disease (although high doses of L-dopa may actually help control tardive dyskinesia).
- Antiemetic medicines used to control nausea and vomiting.
- Tricyclic antidepressants used to treat depression and other mood disorders.
- Other medicines that block dopamine.
Symptoms of tardive dyskinesia include:
- involuntary movements of the face, including frowning, blinking, smiling, lip licking, mouth puckering, biting or chewing, clenching the jaw, sticking out the tongue, or rolling the tongue around in the mouth
- involuntary movements of the hands, arms, feet, or legs, such as twitching the hands or tapping the feet
- trunk movements, such as rocking, twisting, or squirming
- grunting or trouble speaking because of involuntary movements of the diaphragm
Movements may be rapid or slow and complicated. They are usually irregular and do not follow a pattern.
Tardive dyskinesia develops in about a third of all people who take antipsychotic medicines for several years. The risk is higher in older patients. Approximately 5% of young adults taking antipsychotic medicines will develop tardive dyskinesia after a year of treatment, compared with a rate of 30% in elderly patients.
Each case is treated differently. In some cases, the medicine causing the problem can be stopped. However, most people taking antipsychotic medicine cannot stop taking the medicine because of the high risk that their psychosis will return. Some newer antipsychotic medicines such as clozapine (Clozaril) do not seem to cause tardive dyskinesia. It may be possible to switch to a newer antipsychotic medication. If not, it may be possible to lower the dose to a level that does not cause the movements. There is controversy about whether or not "drug holidays" reduce the likelihood of developing tardive dyskinesia. "Drug holidays" are planned periods of time in which the person goes off the medicine, then resumes it.
Vitamin E has been shown to be helpful in patients, especially those who have had the problem for less than five years. L-dopa and some other medicines are sometimes helpful.
The earlier the problem is noticed and treatment begun, the better chance there is that the abnormal movements will go away. Most patients have a noticeable improvement in their symptoms within a year and a half. However, some abnormal movements may remain. People who are over 60 have a greater chance of having the problem go away on its own.
See also Medication-induced movement disorders
Hales Robert E., Yudofsky Stuart C., Talbott John A., eds. The American Psychiatric Press Textbook of Psychiatry. 3rd ed. Washington DC: American Psychiatric Press, 1999.
National Alliance for the Mentally Ill. Colonial Place Three, 2107 Wilson Blvd., Suite 300, Arlington, VA 22201. Telephone: (703) 524-7600. NAMI HelpLine: (800) 950-NAMI. <www.nami.org>.
Jody Bower, M.S.W
"Tardive dyskinesia." Gale Encyclopedia of Mental Disorders. . Encyclopedia.com. (September 21, 2017). http://www.encyclopedia.com/psychology/encyclopedias-almanacs-transcripts-and-maps/tardive-dyskinesia
"Tardive dyskinesia." Gale Encyclopedia of Mental Disorders. . Retrieved September 21, 2017 from Encyclopedia.com: http://www.encyclopedia.com/psychology/encyclopedias-almanacs-transcripts-and-maps/tardive-dyskinesia
Tardive dyskinesia is a mostly irreversible neurological disorder of involuntary movements caused by long-term use of antipsychotic or neuroleptic drugs.
Antipsychotic or neuroleptic drugs are powerful tranquilizers generally prescribed for serious psychiatric disorders, as well as neurological and gastrointestinal disorders. Some common antipsychotics are: chlorpromazine HCl (Thorazine), thioridazine HCl (Mellaril), haloperidol (Haldol), perphenazine (Trilafon), thiothixene (Navane), trifluoperazine HCl (Stelazine), and fluphenazine HCl (Permitil, Prolixin).
When these drugs are used long term, tardive dyskinesia (TD) can result. About 20 percent of people taking antipsychotic drugs for more then one year become affected by TD. The prevalence of TD tends to be highest among elderly patients and among women.
Causes and symptoms
TD usually appears after years of antipsychotic drug use, and seems to be related to the total lifetime dose of medication. The symptoms include the following:
- tongue protrusion
- rapid eye blinking
- lip smacking, pursing, or puckering
- rapid movement of the arms or legs
- other involuntary movements of the head, face, neck and tongue muscles
The diagnosis of TD is suspected upon observation of involuntary movements of the head, neck, face, and tongue in individuals who have a history of antipsychotic drug prescription.
There is no standard treatment for TD. The primary approach is to discontinue or minimize the use of antipsychotic drugs while attempting to treat some of the symptoms. The treatment must be individualized to the patient, because discontinuation of the antipsychotic drug(s) may not be advisable, depending on the patient's condition. In some cases, substituting another drug for the antipsychotic drug may be beneficial.
Once TD appears in full—blown form, it can be permanent. With careful management, some symptoms may improve and even disappear with time. In less severe cases, some patients may recover from TD within three months of discontinuing the use of antipsychotic medication. Studies report that at least half of patients experience remission of major symptoms within 12 to 18 months following discontinuation of antipsychotic drugs. In some patients, however, decreasing the dose of the antipsychotic drug actually increases the symptoms of TD, while increasing the dose sometimes offers a temporary remission of the symptoms.
TD can be prevented by early recognition and discontinuation of the antipsychotic medication if this is clinically possible. The use of antipsychotic drugs should in any case be kept to a minimum in all patients. Patients should be followed carefully to determine when the dose of the drug can be tapered off as the psychiatric condition improves. In all cases, the benefits of taking the antipsychotic medication should outweigh the risk of developing TD.
A study has shown that elderly institutionalized patients with dementia that were treated with risperidone had a low incidence of TD. Although further study is needed, this study shows that non-conventional neuroleptic drugs should be considered to avoid the risk of tardive dyskinesia, particularly in elderly patients.
Tierney, Lawrence, et al. Current Medical Diagnosis and Treatment. Los Altos: Lange Medical Publications, 2001.
"Risperidone May Lower Incidence of TD." Brown University geroPsych Report August 2000: 2.
National Institute for Mental Health. 6001 Executive Blvd., Room 8184, MSC 9663, Bethesda, MD 20892-9663. 〈http://www.nimh.nih.gov〉.
Tardive Dyskinesia/Tardive Dystonia National Association. P.O. Box 45732, Seattle, WA 98145-0732. (206) 522-3166.
Antipsychotics— Drugs used to treat psychotic conditions such as schizophrenia or psychosis. These medications are powerful tranquilizers that all have sedating and calming effects, but their major effect is to reduce psychotic thinking and behavior.
Neuroleptics— Any of a class of drugs used to treat psychotic conditions.
Psychosis— A condition where a person's ability to recognize reality and cope with everyday life is severely affected.
"Tardive Dyskinesia." Gale Encyclopedia of Medicine, 3rd ed.. . Encyclopedia.com. (September 21, 2017). http://www.encyclopedia.com/medicine/encyclopedias-almanacs-transcripts-and-maps/tardive-dyskinesia
"Tardive Dyskinesia." Gale Encyclopedia of Medicine, 3rd ed.. . Retrieved September 21, 2017 from Encyclopedia.com: http://www.encyclopedia.com/medicine/encyclopedias-almanacs-transcripts-and-maps/tardive-dyskinesia
"tardive dyskinesia." A Dictionary of Nursing. . Encyclopedia.com. (September 21, 2017). http://www.encyclopedia.com/caregiving/dictionaries-thesauruses-pictures-and-press-releases/tardive-dyskinesia
"tardive dyskinesia." A Dictionary of Nursing. . Retrieved September 21, 2017 from Encyclopedia.com: http://www.encyclopedia.com/caregiving/dictionaries-thesauruses-pictures-and-press-releases/tardive-dyskinesia